South Dakota, 2012

Drought in South Dakota, September 1 to 30, 2012

September 1 to 30, 2012 · NWS ABR · 15 events in 15 counties and zones

The drought intensified and expanded across parts of central and into northeast South Dakota throughout September resulting in severe to extreme drought conditions. Several locations recorded a record dry September.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

The drought intensified and expanded across parts of central and into northeast South Dakota throughout September resulting in severe to extreme drought conditions. Several locations recorded a record dry September. Extreme drought conditions existed across Stanley, Jones, Lyman, and Buffalo counties. Severe drought conditions existed across Dewey, Hughes, Potter, Sully, Hyde, southern Hand, Clark, Codington, Hamlin, Grant, and Deuel counties. The drought continued into October. The persistent drought conditions continued to affect livestock producers and agriculture. Soil moisture anomalies showed deficits of 3 to 5 inches. Also with the dryness, the fire danger remained high to extreme throughout the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 31, 11:41 PM CST, 19 minutes earlier.

Area forecast discussion, Aug 31, 11:41 PM CST, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1241 AM CDT SAT SEP 1 2012

.UPDATE...
AVIATION DISCUSSION UPDATED FOR 06Z TAF ISSUANCE.

00Z UPPER AIR ANALYSIS INDICATED AN UPPER RIDGE EXTENDING THROUGH
THE CENTRAL/NRN PLAINS...WITH AN UPPER LEVEL TROUGH COMING ONSHORE
OVER THE PAC NW. FAIRLY TIGHT SFC GRADIENT OVER SD BETWEEN THE SFC
HIGH CENTER NEAR KINL AND A DVLPG LEE TROUGH OVER ERN WY/MT. IR
SATELLITE IMAGERY SHOWING MID/HIGH LEVEL CLOUDS STREAMING FROM SW
TO NE THROUGH THE DAKOTAS...WITH BLOW-OFF FROM THE REMNANTS OF
ISAAC REACHING AS FAR AS SERN SD. A FEW HOT SPOTS ALSO VISIBLE ON
IR IMAGERY NEAR PINE RIDGE SD...INVOF OF LARGE WILDFIRE.

FOR THE REST OF TONIGHT...FORECAST IN GOOD SHAPE. BESIDES HIGH
CLOUDS...WILL MAINTAIN DRY FCST. COULD SEE A FEW SPRINKLES PER
RADAR ECHOES...BUT NOTHING SIGNIFICANT. MODERATE LLJ WILL DVLP OVER WRN SD
LATER TONIGHT...BUT NOSE OF LLJ AND BEST FORCING SHOULD KEEP ANY
SHOWERS/TSTMS IN ND. WILL LET THE CURRENT RFW EXPIRE AT 03Z.

SATURDAY...STILL EXPECTING HOT AND WINDY CONDITIONS WEST OF
THE JAMES RIVER VALLEY. DECIDED TO UPGRADE THE FIRE WX WATCH TO A
RED FLAG WARNING DUE TO HIGH CONFIDENCE OF REACHING CRITICAL FIRE
CONDITIONS. OTHERWISE NO MAJOR CHANGES AT THIS POINT.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

SHORTWAVE ENERGY MOVING THROUGH THE UPPER TROF CONTINUES TO STREAM
CLOUDS AOA 15K FEET ACROSS THE CWA. THESE CLOUDS HAVE LIMITED
HEATING THIS AFTERNOON SO FAR. LOWER LEVELS ARE QUITE DRY SO
BELIEVE MOST OF THE RADAR RETURNS WITH THIS FEATURE ARE VIRGA WITH
PERHAPS AN OCCASIONAL SPRINKLE. THIS ACTIVITY WILL PUSH NORTHWARD
INTO NORTH DAKOTA THROUGH THE REMAINDER OF THIS AFTERNOON AND INTO
THIS EVENING.

A LEE SIDE TROF OVER THE ROCKIES WILL HELP A LLJ DEVELOP ACROSS
THE CWA TONIGHT AND SATURDAY. THIS WILL ENHANCE WINDS AT THE
SFC...MAINLY WEST OF THE JAMES RIVER VALLEY BUT GRADUALLY
SPREADING EASTWARD. COMBINED WITH EXPECTED RH OF BELOW 15 PERCENT
ON SATURDAY A RED FLAG WARNING IS LIKELY FOR AREAS WEST OF THE
JAMES. EXTREME EASTERN PARTS OF THE AREA OF CONCERN MAY NOT SEE
FAVORABLE CONDITIONS DEVELOP UNTIL VERY LATE IN THE AFTERNOON AS
ACCAS INCREASES IN THE MORNING DUE TO THE LLJ.

CLOUD COVER WILL BE THE FLY IN THE OINTMENT WHEN IT COMES TO THE
TEMPERATURE FORECAST ON SATURDAY. NO SHOWERS ARE EXPECTED DUE TO
THE DRY LOWER LEVELS AND LACK OF OTHER FORCING MECHANISMS. TEMPS
ARE EXPECTED TO CLIMB TO NEAR 100 IN THE WEST WITH COOLER TEMPS IN
THE EAST. AS THE LOW MOVES OFF THE ROCKIES ON SUNDAY...A COLD
FRONT WILL MOVE OVER THE DAKOTAS. THOUGH THERE WILL BE GOOD
FORCING WITH THE FRONT...PRECIP MAY BE LIMITED BY LACK OF MOISTURE
NEAR THE SFC. BOTH THE EC AND THE GFS HAVE BACKED OFF ON QPF OVER
THIS CWA...KEEPING IT NORTH AND EAST. RETAINED SOME SLIGHT CHANCE
POPS FOR NOW.

.LONG TERM...MONDAY THROUGH FRIDAY

MODELS SHOW A WEAK FRONTAL BOUNDARY MOVING INTO THE WESTERN
DAKOTAS BY MONDAY EVENING. GFS/EC TRYING TO SHOW SOME CONVECTION
ALONG THIS FRONT ACROSS FAR SOUTHERN SOUTH DAKOTA AND INTO
PORTIONS OF NEBRASKA. THERE WILL LIKELY BE A FAIR AMOUNT OF DRY
AIR TO OVERCOME AS SFC HIGH PRESSURE STILL REMAINS OVER THE REGION
SO HAVE LEFT WX GRIDS DRY AT THIS TIME. FRONT ADVANCES THROUGH THE
EASTERN PORTION OF THE CWA ON TUESDAY WITH BETTER MOISTURE
RECOVERY OVER THE EASTERN COUNTIES. GENERALLY ACCEPTED GUIDANCE
POP GRIDS FOR TUESDAY AND TUESDAY NIGHT WITH HIGHEST POPS ACROSS
THE EASTERN CWA TUESDAY NIGHT. THINGS LOOK TO DRY OUT FOR THE
MIDDLE OF NEXT WEEK AS A SFC HIGH SLIDES THROUGH THE AREA.
TEMPERATURES WILL REMAIN ON THE WARM SIDE MONDAY AND TUESDAY WITH
HIGHS GENERALLY IN THE 80S TO AROUND 90 DEGREES. A COOL DOWN BACK
INTO THE 70S WILL ARRIVE FOR THE MIDDLE AND END OF NEXT WEEK AS
COOLER AIR SLIDES DOWN FROM THE NORTH.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL CONTINUE THROUGH THIS TAF PERIOD. SCT/BKN
MID-LEVEL CLOUDINESS CONTINUES TO STREAM INTO THE DAKOTAS FROM
THE SOUTHWEST...OTWR NO ISSUES WITH CIGS. BREEZY SOUTHEAST SFC WINDS
MAY RELAX FOR A TIME OVERNIGHT...BEFORE RE-STRENGTHENING AGAIN ON
SATURDAY. BY SATURDAY AFTERNOON EXPECT SUSTAINED WINDS FROM 10 TO
20 KTS WITH OCCASIONAL GUSTS OF 30 TO 35 KTS...STRONGEST AT KPIR/KMBG.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10
     PM CDT /9 PM MDT/ THIS EVENING FOR LOWER BAD RIVER-MISSOURI
     COTEAU-UPPER CHEYENNE-UPPER MISSOURI COTEAU.

MN...NONE.

&&

UPDATE...FOWLE
SHORT TERM...WISE
LONG TERM...TMT
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 31, 3:19 AM CST, 20 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
419 AM CDT FRI AUG 31 2012

MNZ039-046-SDZ004>011-016>023-034>037-051-010930-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-BUFFALO-
419 AM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-015-033-045-048-010930-
CORSON-DEWEY-STANLEY-JONES-LYMAN-
419 AM CDT FRI AUG 31 2012 /319 AM MDT FRI AUG 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FIRE DANGER WILL REACH CRITICAL LEVELS OVER AREAS WEST OF THE
MISSOURI VALLEY THIS AFTERNOON...A RED FLAG WARNING IS IN EFFECT.

RANGELAND FIRE DANGER WILL REACH THE EXTREME CATEGORY THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FIRE DANGER WILL INCREASE FOR SATURDAY WITH STRONGER WINDS AND
HOTTER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Stanley

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Stanley forecast zone
Reported by
Drought Monitor
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

Drought, Jones

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

Drought, Lyman

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lyman forecast zone
Reported by
Drought Monitor
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

Drought, Buffalo

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

Drought, Dewey

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Drought Monitor
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

Drought, Hughes

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hughes forecast zone
Reported by
Drought Monitor
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

Drought, Potter

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Potter forecast zone
Reported by
Drought Monitor
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

Drought, Sully

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sully forecast zone
Reported by
Drought Monitor
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

Drought, Hyde

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hyde forecast zone
Reported by
Drought Monitor
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

Drought, Hand

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hand forecast zone
Reported by
Drought Monitor
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

Drought, Clark

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Clark forecast zone
Reported by
Drought Monitor
Coordinates
44.858, -97.729 (the zone’s center; the record gives no point)

Drought, Codington

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Codington forecast zone
Reported by
Drought Monitor
Coordinates
44.978, -97.189 (the zone’s center; the record gives no point)

Drought, Hamlin

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hamlin forecast zone
Reported by
Drought Monitor
Coordinates
44.674, -97.188 (the zone’s center; the record gives no point)

Drought, Grant

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
45.172, -96.768 (the zone’s center; the record gives no point)

Drought, Deuel

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Deuel forecast zone
Reported by
Drought Monitor
Coordinates
44.760, -96.668 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412603, 412604, 412605, 412606, 412607, 412608, 412609, 412610, 412611, 412612, 412613, 412614, 412615, 412616, 412617.